Medical questions & health advice by board certified doctors
"Why do my feet get really red and irritated after a hard run or workout?"
I am an 18 year old high school senior and I have had this problem for as long as I can remember. This redness of my feet occurs when I run really hard or do a hard workout, and I am not sure if it is normal or not. They seem to be kind of itchy as well, I am not sure if it is my socks or shoes, but I have done different things to try to stop it but nothing works.
If the areas of redness and irritation are focal, in just a few places over bony areas for example, then this is probably just skin trauma from running, especially if they turn into blisters. If this is the case, the solution is to wear good shoes, protect those areas with moleskin or something similar, or maybe cut down on running a bit. On the other hand, if the redness and irritation is more widespread and itchy, then this is most likely a form of eczema, or skin inflammation. The type of eczema that occurs mostly on the soles of the feet is called dyshidrotic eczema. It is very commonly provoked by moisture and sweating of the soles of the feet, such as will occur with a long run. Simple solutions that may help would include keeping the skin clean and dry and well moisturized at all other times, wearing excellent absorbent socks and perhaps changing socks partway through the run, and applying a small amount of an over the counter steroid cream to any areas that seem particularly itchy or red. If this doesn't work, you should see your primary care doctor to confirm the diagnosis and to develop a treatment plan.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.